Vitamin D Supplements may Reduce Melanoma Risk in Women

by Kathy Jones on  June 28, 2011 at 7:38 PM Cancer News
RSS Email Print This Page Comment bookmark
Font : A-A+

A new study published in the Journal of Clinical Oncology has suggested that women who are at an increased risk of suffering from melanoma, the deadliest form of skin cancer, can reduce the risk by opting for commonly used vitamin D supplements.
 Vitamin D Supplements may Reduce Melanoma Risk in Women
Vitamin D Supplements may Reduce Melanoma Risk in Women

Researchers led by Dr Jean Tang of the Stanford University School of Medicine used data from the Women's Health Initiative study in which over 36,000 postmenopausal women over the age of 50 years took part.

The researchers studied the effect of calcium and vitamin D supplements on the participants over a period of seven years and found that a daily intake of 1,000 milligrams of calcium and 400 IU of vitamin D reduced the risk of contracting melanoma by 57 percent.

Commenting on the study, Boston University School of Medicine's Dr Michael Holick said, "The thinking is, improving your vitamin D status, whether by supplements or by exposure to sunlight, you are providing your skin cells with a mechanism to prevent them from becoming malignant."



Source: Medindia

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

Related Links

More News on:

Calcium and Vitamin Supplements Rickets Skin Cancer Vitamin Supplements Vitamin C / Ascorbic acid Vitamin B6 Vitamin B9 Vitamin B-12 Vitamin-F Ultra-Violet Radiation 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive

Loading...